Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2022, 6:42 PM EDT for Toombs County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2022, 6:42 PM EDT (22:42 UTC)
- Expired
- May 20, 2022, 7:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Toombs County, GA
The radar
The Robins AFB radar (KJGX), 122 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1098 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WUUS52 KFFC 202242
SVRFFC
GAC279-202315-
/O.NEW.KFFC.SV.W.0076.220520T2242Z-220520T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
642 PM EDT Fri May 20 2022
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Toombs County in southeastern Georgia...
* Until 715 PM EDT.
* At 641 PM EDT, a severe thunderstorm was located over Johnson
Corner, or 9 miles north of Plant Hatch, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lyons, Toombs Central, Johnson Corner, Ohoopee, New Branch and
Ponderosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3214 8220 3213 8219 3209 8220 3197 8222
3198 8237 3220 8231 3220 8220 3216 8218
TIME...MOT...LOC 2241Z 195DEG 11KT 3205 8229
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
377
WWUS52 KFFC 202324
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
724 PM EDT Fri May 20 2022
GAC279-202334-
/O.EXP.KFFC.SV.W.0076.000000T0000Z-220520T2315Z/
Toombs GA-
724 PM EDT Fri May 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOMBS COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3214 8220 3213 8219 3209 8220 3197 8222
3198 8237 3220 8231 3220 8220 3216 8218
TIME...MOT...LOC 2324Z 195DEG 11KT 3217 8225
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:07 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, May 20, 3:07 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 307 PM EDT Fri May 20 2022 ...Afternoon Area Forecast Discussion... .SHORT TERM /Tonight through Saturday Night/... This afternoon into tomorrow a deeper supply of low level moisture will be advected into the region from the south as the upper level pattern turns more south-southwesterly and surface south-southwesterly flow is maintained. Daytime heating combined with energy moving across the southern portions of the CWA will result in late in the day isolated rain showers and thunderstorms across far south-central GA. Overall the atmosphere is drier than anticipated. Activity and thunderstorm coverage increases tomorrow as even more moisture is advected northward into the area and a shortwave moves through the FA. The deeper moisture and warm temperatures will allow for for destabilization during the day on Saturday. The environment should have about 2000 J/kg of surface- based CAPE and weak shear. So summer time pulse like convection is expected. A few storms could overperform and become severe, but overall the severe threat is expected to remain low. Storms will favor southeast-central GA, but the entire area will have a chance at seeing some precipitation. Convection will taper moving into the evening hours. High temperatures and low temperatures will continue to run well above normal with highs tomorrow expected to reach the upper 80s and low 90s. While low temps will only dip into the mid to upper 60s both tonight and tomorrow night. 28 && .LONG TERM /Sunday through Friday/... An unsettled weather pattern will support daily rain chances through the long term period. A shortwave traversing the Southeast at the base of the broader longwave trough plus an influx of tropical moisture will generate widespread showers and thunderstorms Sunday and Monday. Convection will likely be rather messy with no strong frontal forcing to aid in organization, but sufficient instability amid the warm, moist environment could support a few strong storms both days with water-loaded downdrafts and frequent lightning. Locally heavy rainfall will be a concern given progged PWATs of 1.5" to 1.8" (around the maximum per sounding climo) and forecast soundings depicting a saturated atmospheric column (especially on Monday as deep-layer moisture further increases). That said, dry antecent conditions should mitigate the risk for flooding. Rainfall is much needed as ~73% of the state is experiencing abnormally dry to moderate drought conditions. Upper-level troughing will deepen over the central CONUS Tuesday into Wednesday with a series of shortwaves lifting across the ArkLaMiss and Tennessee Valley. Meanwhile, tropical moisture advection will persist across north and central Georgia thanks to the flow around the Bermuda High parked off of the Eastern Seaboard. The result will be the potential for scattered showers and thunderstorms both days. Where PoPs are maximized will depend largely on mesoscale features such as differential heating boundaries and outflow boundaries, so I am maintaining area-wide chance PoPs both days. The upper-level pattern becomes more progressive Thursday into Friday as the trough axis shifts from the Upper Midwest to the Great Lakes region, which will drive a cold front through the CWA and thus continue to promote chance to likely PoPs and thunderstorm potential. The increased cloud cover and daily rain chances will have a moderating effect on temperatures with highs generally in the 70s and 80s and lows generally in the 50s and 60s. Martin && .AVIATION...18Z Update... VFR conditions expected through the evening hours with SCT040 in general. As moisture increases there is a chance that RA/TSRA near and at KATL, but confidence in this happening is low. Therefore have gone with a VCSH for now. Overnight VFR will continue at all northern terminals while at KAHN/KMCN/KCSG MVFR CIGs will be likely. S-SW winds between 5-10 kts with gusts up to 20kt will be possible through sunset and then winds will diminish to 4-7 kts from S-SW overnight. Chances of TSRA increase at all terminals tomorrow. //ATL Confidence...18Z Update... Medium confidence on WX and CIGs. High on all other elements. 28 && .PRELIMINARY POINT TEMPS/POPS... Athens 68 87 68 89 / 5 30 30 60 Atlanta 69 88 69 88 / 10 20 30 70 Blairsville 65 82 63 82 / 10 40 40 80 Cartersville 68 88 68 88 / 10 20 20 80 Columbus 70 89 68 88 / 10 30 30 80 Gainesville 68 85 68 87 / 5 30 30 60 Macon 69 87 67 90 / 10 40 30 70 Rome 68 90 68 88 / 10 20 20 80 Peachtree City 68 87 67 88 / 10 20 20 70 Vidalia 70 87 69 91 / 20 40 40 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM....Martin AVIATION...28
Hazardous weather outlook, May 20, 11:50 AM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1150 AM EDT Fri May 20 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1150 AM EDT Fri May 20 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated thunderstorms will be possible across the extreme southern portion of the forecast area this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... There is a chance of thunderstorms each day Saturday through Thursday. Some of the storms each day may be strong and capable of producing gusty winds, frequent lightning, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 20, 6:30 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
630 PM EDT Fri May 20 2022
GAZ113-202300-
Toombs GA-
630 PM EDT Fri May 20 2022
...A strong thunderstorm will impact portions of southeastern Toombs
County through 700 PM EDT...
At 630 PM EDT, a strong thunderstorm was near Johnson Corner, or 8
miles northeast of Plant Hatch, moving north at 10 mph.
HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
English Eddy, New Branch and Johnson Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3214 8220 3213 8219 3209 8220 3200 8221
3194 8225 3197 8238 3216 8229 3215 8219
TIME...MOT...LOC 2230Z 188DEG 10KT 3203 8227
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:30 PM EDT | Special Weather Statement | FFC | Toombs | 30 min |
| May 20, 7:04 PM EDT | Special Weather Statement | FFC | Montgomery, Telfair, Wheeler | 41 min |
| May 20, 7:19 PM EDT | Special Weather Statement | FFC | Dodge | 41 min |
| May 20, 7:23 PM EDT | Special Weather Statement | FFC | Treutlen | 52 min |
| May 20, 7:45 PM EDT | Special Weather Statement | FFC | Wheeler | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.